CASE STUDIES

Lauren S. Schlesselman, PharmD
Published Online: Tuesday, February 1, 2005
Follow Pharmacy_Times:

CASE 1: SP, a 33-year-old male, is admitted to the hospital on Friday evening with asthmatic bronchospasm. He is well known to the hospital staff for frequent hospitalizations due to uncontrolled asthma. The on-call medical resident initiates SP on an aminophylline infusion. The infusion is started at a rate of 20 mg/hr. Before the resident heads off to the on-call room to catch a few hours of rest, he orders a theophylline level for the morning.

The theophylline level is drawn at 6 AM, less than 12 hours after the aminophylline infusion was started. When the resident returns to check on SP, he calls the laboratory to obtain the results of the theophylline level. He is informed that the level is only 6 mg/L. The resident would like the level to be 12 mg/L (twice the current level), so he doubles the rate of the aminophylline infusion.

Monday morning, the clinical pharmacist returns from her weekend off. As she enters her office, she receives a phone call from the nurse taking care of SP. The nurse explains that SP is complaining of nausea, a racing heart, and nervousness. She is concerned that one of his medications may be causing these symptoms and would like the pharmacist to review his medication profile.

When the clinical pharmacist notices that SP's aminophylline infusion has been running at 40 mg/hr since Saturday morning, she contacts the resident. She recommends obtaining another aminophylline level because SP's symptoms are consistent with theophylline toxicity.

The theophylline level is reported as 25 mg/L. The resident is confused by the level, since he was convinced that the level would be close to 12 mg/L.

Why did the level skyrocket to 25 mg/L, rather than simply double from 6 mg/L to 12 mg/L?

CASE 2: NC, a 20-year-old college student, presents to the local hospital claiming to have ingested 40 acetaminophen 500-mg tablets 4 hours earlier. She admits that she was trying to hurt herself because her boyfriend had just dumped her. After taking the tablets, she realized that she was scared to die, particularly when she started experiencing nausea and vomiting, and wanted to be helped.

The physician ordered baseline electrolytes, liver function tests, complete blood count, urine drug screen, and a pregnancy test, along with an acetaminophen level. The acetaminophen level was reported as 245 mcg/mL, and her liver function tests were within normal limits. The physician orders that N-acetylcysteine be initiated immediately.

When NC smells the N-acetylcysteine, she refuses to drink it. The physician explains that this therapy will reduce her risk of hepatotoxicity. NC says the nausea is improving (except when she smells the N-acetylcysteine), and she does not have any other symptoms of liver toxicity.

When would signs and symptoms of acute hepatic injury occur?

Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.

Click Here For The Answer -----------> [-]

CASE ONE

The initial level was drawn before the aminophylline reached steady state. By increasing the infusion rate, rather than waiting for steady state, the theophylline level exceeded the therapeutic range.

CASE TWO

Most patients do not exhibit signs and symptoms of acute hepatic injury until 1 to 3 days after overdose. Liver function tests would also not be abnormal this early after ingestion. To prevent hepatotoxicity, NC should initiate Nacetylcysteine therapy as soon as possible. Due to the horrible smell and taste of N-acetylcysteine, many patients require placement of a nasogastric tube to administer it.



Related Articles
No Result Found
Latest Issues
$auto_registration$